Strong Wind, Alexander
- When
- March 24, 2:00 PM CST to 7:00 PM CST
- Where
- Alexander forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Low pressure in the Plains produced a strong southerly wind flow. Peak wind gusts were generally near 45 mph across southwest Illinois, roughly along and west of Interstate 57.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Low pressure in the Plains produced a strong southerly wind flow. Peak wind gusts were generally near 45 mph across southwest Illinois, roughly along and west of Interstate 57. The peak gust at the Carbondale airport was 46 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 24, 11:35 AM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1235 PM CDT TUE MAR 24 2009
.UPDATE...
UPDATED FOR 18Z AVIATION FORECAST DISCUSSION
&&
.DISCUSSION...
APPROACHING COLD FRONT WILL ENHANCE THE PRESSURE GRADIENT
TODAY...WITH MOS SHOWING SUSTAINED WINDS REACHING NR 30 AT TIMES.
FD2 WINDS SUPPORT GUSTS AT LEAST THRU THE 40S. WENT AHEAD AND
JOINED OUR SRN NEIGHBORS AND HOISTED A WIND ADVISORY AREA WIDE FOR
25-35 MPH SUSTAINED AND GUSTS TO NR 50 MPH POSSIBLE. THE WINDS
SHOULD DIMINISH AND SHIFT TO WLYS AS THE FRONT MOVES IN AND ACROSS
THE AREA TONIGHT.
THUNDER SHOULD ACCOMPANY THE FRONT...IN PARTICULAR DURING THE PEAK
HEATING HOURS AS IT MOVES INTO THE WRN COUNTIES OF SEMO LATE IN
THE DAY. NEWEST SWODY1 INCLUDES SLGT RISK TO ABOUT THE MS RIVER OR
JUST PAST IT...MAINLY FOR THE LATE PM/EARLY EVENING FRONTAL
ASSOCIATED CONVECTION. GIVEN THE POWERFUL WIND FIELDS IT WILL BE
DAMAGING WINDS AS THE MAIN HAZARDOUS WEATHER THREAT.
BOTH THE 00Z NAM AND GFS NOW SUPPORT A QUICKER FROPA...WITH MOST
OF THE ACTION OVER BY/SHORTLY AFT 06Z WED. WE LINGERED POPS THRU
15Z BUT THE FRONT IS EFFECTIVELY DEPARTING OUR ERN 1/2 FA BETWEEN
06Z-12Z...WHEN THE SVR THREAT SHOULD BE SHIFTING SOUTH INTO THE
BETTER INSTABILITY FIELD.
THE BIGGEST MODEL DIFFERENCE IS THE RETURN FLOW POPS THU AND
RESULTANT TEMPS. GFS IS MUCH WARMER (ABOUT 10F) AND WHILE WE DONT
NECESSARILY BUY ITS APPROACH...GIVEN THE INHERITED FORECAST WAS
ABOUT 5-7F WARMER THAN THAT...WELL GO CLOSER TO GFS NOS RATHER
THAN SO DRASTICALLY CHANGE THE FORECAST TOWARD THE NAM. THIS MEANS
CHC POPS RETURNING AS WELL BUT WELL LAY OFF THUNDER ASSUMING THE
LOW PASSES MAINLY ACROSS/JUST EAST OF US ON ITS RETURN.
BLENDED MOS WITH THE GFS MAV BASED LEAN INTO THE COLLAB PIC FOR
OUR FINAL PRODUCT.
&&
.AVIATION...
THE MAIN THREAT FOR THE REST OF THE AFTERNOON WILL BE WIND SPEEDS
AND GUSTS. SUSTAINED WINDS WILL BE 25-35 MPH WITH GUSTS TO 40-50
MPH POSSIBLE. OTHERWISE...VFR CIGS AND VSBY ALL SITES UNTIL ABOUT
00Z WED. AFTER 00Z WED BRING CIGS AND VSBY INTO MVFR CATEGORY WITH
THUNDERSTORMS IN THE WEST. AS STORMS PROGRESS EASTWARD...WILL SEE
THEIR IMPACT AT THE REST OF THE SITES THROUGHOUT THE EVENING AND
OVERNIGHT HRS...ALONG WITH A SHIFT IN THE WINDS...AS THE FRONT
MARCHES EAST THROUGH THE AREA. VFR CONDITIONS WILL RETURN TO KCGI
SHORTLY BEFORE MIDNIGHT...MIGRATING EAST TO KOWB BY 12Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 326 AM CDT TUE MAR 24 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 326 AM CDT TUE MAR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FROM 10 AM TO 10 PM CDT. SOUTH WINDS WILL AVERAGE 25 TO 35 MPH WITH GUSTS TO 50 MPH POSSIBLE. FOR MORE DETAILS REFER TO THE ADVISORY. THUNDERSTORMS ARE FORECAST LATE THIS AFTERNOON THROUGH TONIGHT. THERE IS A SLIGHT RISK STORMS MAY BECOME SEVERE...WITH THE BEST CHANCE BEING DURING THE LATE AFTERNOON INTO THE EARLY EVENING HOURS MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER. GIVEN THE STRENGTH OF THE WIND FIELDS...DAMAGING WINDS IS THE PRIMARY HAZARDOUS WEATHER THREAT. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE FORECAST AGAIN FOR MOST AREAS THURSDAY NIGHT THROUGH SATURDAY. ALTHOUGH THE TIMING IS STILL A BIT DIFFICULT TO PIN DOWN AT THIS TIME...A PERIOD OR TWO OF LOCALLY HEAVY RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE DURING THIS TIME FRAME ALSO. WITH THE POTENTIAL FOR A COUPLE OF ROUNDS OF LOCALLY HEAVY RAINFALL OVER THE NEXT SEVERAL DAYS...PERSONS ACROSS THE REGION WITH ICE STORM TREE DEBRIS SHOULD ENSURE THAT DITCHES AND OTHER WATER FLOW AREAS ARE NOT OBSTRUCTED. OBSTRUCTION OF THESE AREAS COULD IMPEDE THE NATURAL FLOW OF WATER CREATING A GREATER POTENTIAL FOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REMAIN ALERT IN CASE THEIR ACTIVATION IS REQUESTED THIS WEEK.
The national radar mosaic for the moment the first event began.
10 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158598, 158599, 158600, 158601, 158602, 158604, 158605, 158606, 158607, 158608.